Alert archive / Michigan / Gale Warnings in 2020
Gale Warning 13, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Mar 28, 2020, 5:16 AM EDT. It took effect at Mar 29, 2020, 5:00 AM EDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2020, 5:16 AM EDT (09:16 UTC)
- In effect from
- Mar 29, 2020, 5:00 AM EDT
- Expired
- Mar 29, 2020, 11:00 PM EDT
- In force
- 18 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
135 WHUS73 KGRR 280916 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 516 AM EDT Sat Mar 28 2020 LMZ844>848-282100- /O.UPG.KGRR.GL.A.0013.200329T0900Z-200330T0300Z/ /O.NEW.KGRR.GL.W.0013.200329T0900Z-200330T0300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 516 AM EDT Sat Mar 28 2020 ...GALE WARNING IN EFFECT FROM 5 AM TO 11 PM EDT SUNDAY... * WHAT...Southwest winds 20 to 30 knots with gusts up to 35 knots and waves 7 to 10 feet expected. * WHERE...St Joseph to Pentwater. * WHEN...From 5 AM to 11 PM EDT Sunday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ849-282100- /O.UPG.KGRR.GL.A.0013.200329T0900Z-200330T0300Z/ /O.NEW.KGRR.SC.Y.0028.200329T0900Z-200330T0300Z/ Pentwater to Manistee MI- 516 AM EDT Sat Mar 28 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 11 PM EDT SUNDAY... * WHAT...Southwest winds 15 to 25 knots and waves 6 to 9 feet expected. * WHERE...Pentwater to Manistee MI. * WHEN...From 5 AM to 11 PM EDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
7 follow-up statements
181 WHUS73 KGRR 281548 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1148 AM EDT Sat Mar 28 2020 LMZ844>848-290000- /O.CON.KGRR.GL.W.0013.200329T0900Z-200330T0300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 1148 AM EDT Sat Mar 28 2020 ...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 11 PM EDT SUNDAY... * WHAT...Southwest gales 35 knots and waves 7 to 11 feet expected. * WHERE...St Joseph to Pentwater. * WHEN...From 5 AM to 11 PM EDT Sunday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ849-290000- /O.CON.KGRR.SC.Y.0028.200329T0900Z-200330T0300Z/ Pentwater to Manistee MI- 1148 AM EDT Sat Mar 28 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 PM EDT SUNDAY... * WHAT...Southwest winds 15 to 25 knots and waves 6 to 9 feet expected. * WHERE...Pentwater to Manistee MI. * WHEN...From 5 AM to 11 PM EDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ wdm
360 WHUS73 KGRR 281944 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 344 PM EDT Sat Mar 28 2020 LMZ844>848-290345- /O.CON.KGRR.GL.W.0013.200329T0900Z-200330T0300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 344 PM EDT Sat Mar 28 2020 ...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 11 PM EDT SUNDAY... * WHAT...Southwest gales 35 knots and waves 7 to 10 feet expected. * WHERE...St Joseph to Pentwater. * WHEN...From 5 AM to 11 PM EDT Sunday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ849-290345- /O.CON.KGRR.SC.Y.0028.200329T0900Z-200330T0300Z/ Pentwater to Manistee MI- 344 PM EDT Sat Mar 28 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 PM EDT SUNDAY... * WHAT...Southwest winds 15 to 25 knots and waves 6 to 9 feet expected. * WHERE...Pentwater to Manistee MI. * WHEN...From 5 AM to 11 PM EDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ wdm
445 WHUS73 KGRR 290308 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1108 PM EDT Sat Mar 28 2020 LMZ844>848-291115- /O.CON.KGRR.GL.W.0013.200329T0900Z-200330T0300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 1108 PM EDT Sat Mar 28 2020 ...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 11 PM EDT SUNDAY... * WHAT...Southwest gales to 40 knots and waves 6 to 10 feet expected. * WHERE...St Joseph to Pentwater. * WHEN...From 5 AM to 11 PM EDT Sunday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ849-291115- /O.CON.KGRR.SC.Y.0028.200329T0900Z-200330T0300Z/ Pentwater to Manistee MI- 1108 PM EDT Sat Mar 28 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 PM EDT SUNDAY... * WHAT...South gales to 35 knots and waves 6 to 9 feet expected. * WHERE...Pentwater to Manistee MI. * WHEN...From 5 AM to 11 PM EDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
514 WHUS73 KGRR 290723 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 323 AM EDT Sun Mar 29 2020 LMZ844>848-291530- /O.CON.KGRR.GL.W.0013.200329T0900Z-200330T0300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 323 AM EDT Sun Mar 29 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Southwest gales to 40 knots and waves 6 to 10 feet. * WHERE...St Joseph to Pentwater. * WHEN...From 5 AM to 11 PM EDT Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ849-291530- /O.CON.KGRR.SC.Y.0028.200329T0900Z-200330T0300Z/ Pentwater to Manistee MI- 323 AM EDT Sun Mar 29 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Southwest winds to 30 knots and waves 6 to 8 feet. * WHERE...Pentwater to Manistee MI. * WHEN...From 5 AM to 11 PM EDT Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
357 WHUS73 KGRR 291402 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1002 AM EDT Sun Mar 29 2020 LMZ844>848-292215- /O.CON.KGRR.GL.W.0013.000000T0000Z-200330T0300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 1002 AM EDT Sun Mar 29 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Southwest gales to 40 knots and waves 6 to 10 feet. * WHERE...St Joseph to Pentwater. * WHEN...Through 11 PM EDT tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ849-292215- /O.CON.KGRR.SC.Y.0028.000000T0000Z-200330T0300Z/ Pentwater to Manistee MI- 1002 AM EDT Sun Mar 29 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Southwest winds to 30 knots and waves 6 to 8 feet. * WHERE...Pentwater to Manistee MI. * WHEN...Through 11 PM EDT tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
861 WHUS73 KGRR 291922 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 322 PM EDT Sun Mar 29 2020 LMZ844>848-300300- /O.CON.KGRR.GL.W.0013.000000T0000Z-200330T0300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 322 PM EDT Sun Mar 29 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Southwest gales to 40 knots and waves 6 to 10 feet. * WHERE...St Joseph to Pentwater. * WHEN...Through 11 PM EDT tonight. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. The wind will decrease overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ849-300300- /O.CON.KGRR.SC.Y.0028.000000T0000Z-200330T0300Z/ Pentwater to Manistee MI- 322 PM EDT Sun Mar 29 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...Southwest winds to 30 knots and waves 6 to 8 feet. * WHERE...Pentwater to Manistee MI. * WHEN...Through 11 PM EDT tonight. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
340 WHUS73 KGRR 300322 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1122 PM EDT Sun Mar 29 2020 LMZ844>848-301130- /O.EXP.KGRR.GL.W.0013.000000T0000Z-200330T0300Z/ /O.NEW.KGRR.SC.Y.0029.200330T0322Z-200330T2000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 1122 PM EDT Sun Mar 29 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT MONDAY... ...GALE WARNING HAS EXPIRED... * WHAT...West winds to 30 knots tonight becoming northwest for Monday. Waves 5 to 9 feet. * WHERE...St Joseph to Pentwater. * WHEN...Until 4 PM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ849-301130- /O.EXP.KGRR.SC.Y.0028.000000T0000Z-200330T0300Z/ /O.NEW.KGRR.SC.Y.0029.200330T0322Z-200330T2000Z/ Pentwater to Manistee MI- 1122 PM EDT Sun Mar 29 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT MONDAY... * WHAT...Northwest winds to 30 knots becoming north on Monday. waves 5 to 9 feet. * WHERE...Pentwater to Manistee MI. * WHEN...Until 4 PM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Mar 28, 3:11 AM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 28, 3:11 AM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
311 AM EDT Sat Mar 28 2020
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 246 AM EDT Sat Mar 28 2020
- Rain and scattered thunderstorms today
- Marginal Risk of Severe weather tonight
- Strong winds on Sunday
&&
.DISCUSSION...(Today through next Friday)
Issued at 311 AM EDT Sat Mar 28 2020
- Today
Some elevated instability will continue to bring scattered
thunderstorms through this morning north of surface warm front.
Areas where these storms persist and train could see some rain
rates and amounts creating some flooding of low lying areas.
We do not expect any severe weather with these storms but some
small hail and cloud to ground lightning are possible.
- Tonight
Elevated instability continues to build and there could be some
sfc based instability as well across the far southwest forecast
area by early evening. Fast-moving supercells are depicted by the
NMM and ARW across northern Illinois and model soundings and
shear profiles would support this. Large hail is the primary
threat but a tornado threat is also present across the southwest
zones.
So we will have to watch for these storms moving into Van Buren
and Kalamazoo County as being sfc-based before they move east or
northeast and become more elevated to the north of the surface
warm front during the evening.
- Sunday
Sfc low is occluding and filling as it moves off to the northeast
Sunday morning but a strong sfc pressure gradient results in 40
to 50 knot winds in the lowest 3 to 5 kft. There is some
potential for mixing deep enough to bring down strong winds, but
at this point, indications are that it would be more like 35 to 40
knots rather than 45 to 50 knots.
So a Wind Advisory may be needed, especially along Lake Michigan.
Wave heights build to around 10 feet meaning coastal flooding and
beach erosion are also in the mix for Sunday and Sunday night.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 128 AM EDT Sat Mar 28 2020
Widespread MVFR with areas of IFR will continue through Saturday.
There is a chance of thunderstorms Saturday evening across the
southern half of Lower Michigan and some storms could have large
hail. Winds will be east around 10 knots tonight going southeast
on Saturday evening.
&&
.MARINE...
Issued at 311 AM EDT Sat Mar 28 2020
Southwest gales are possible on Sunday with waves building to 10
feet. The winds will begin to decrease Sunday evening and waves
should drop below 4 feet on Monday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Watch from late tonight through Sunday evening for
LMZ844>849.
&&
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...OstunoHazardous weather outlook, Mar 28, 4:07 AM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 407 AM EDT Sat Mar 28 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-290815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 407 AM EDT Sat Mar 28 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a marginal risk of severe storms. The main threat is large hail. There is a low chance of a tornado late this afternoon and evening across far southwest Lower Michigan. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong winds on Sunday could cause scattered power outages. Minor flooding and beach erosion is possible near Lake Michigan Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LMZ844>849-290815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 407 AM EDT Sat Mar 28 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms with lightning strikes are expected, mainly south of Grand Haven. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gales are possible Sunday along with waves building to 10 feet.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 5:16 AM EDT | Small Craft Advisory | GRR | 42 hr | |
| Mar 28, 8:34 AM EDT | River Flood Warning | GRR | Jackson | 21 hr |
| Mar 28, 12:41 PM EDT | River Flood Warning | GRR | Kalamazoo | 47 hr |
| Mar 28, 2:18 PM EDT | Flood Watch | GRR | Allegan, Barry, Calhoun, Eaton, Ingham, Jackson and 2 more | 14 hr |
| Mar 28, 2:40 PM EDT | Wind Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 13 more | 29 hr |
| Mar 28, 3:38 PM EDT | Lakeshore Flood Advisory | GRR | Allegan, Muskegon, Oceana, Ottawa, Van Buren | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.